Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 30, NWS Twin Cities, MN

July 10, 2023Dunn County, Pierce County, Saint Croix County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 10, 2023, 7:03 PM CDT for Dunn County, Pierce County, Saint Croix County, Wisconsin. It was in force for 45 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2023, 7:03 PM CDT (00:03 UTC)
Expired
Jul 10, 2023, 7:48 PM CDT
In force
45 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Dunn County, WI, Pierce County, WI, Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 100 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 7:03 PM CDTHAIL 1.55 E Hudson, WIPhone report, two separate hail bursts with this one being the larger of the two.
Jul 10, 7:13 PM CDTHAIL 13 Ne River Falls, WIPhone report.
Jul 10, 7:20 PM CDTTSTM WND DMG1 S Tainter Lake, WI10 inch diameter tree snapped off from winds.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 10, 5:55 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.1 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2023-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1550 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2023-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1550 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
2063 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

741 
WUUS53 KMPX 110003
SVRMPX
WIC033-093-109-110100-
/O.NEW.KMPX.SV.W.0030.230711T0003Z-230711T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
703 PM CDT Mon Jul 10 2023

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Northern Pierce County in west central Wisconsin...
  Central Dunn County in west central Wisconsin...
  Southern St. Croix County in west central Wisconsin...

* Until 800 PM CDT.

* At 703 PM CDT, severe thunderstorms were located along a line
  extending from near Knapp to Baldwin to near Hudson, moving east at
  20 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Glenwood City and Boyceville around 710 PM CDT.
  Knapp around 715 PM CDT.

Other locations in the path of these severe thunderstorms include
Woodville and Menomonie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4482 9211 4472 9262 4487 9277 4498 9274
      4506 9252 4508 9181 4485 9172
TIME...MOT...LOC 0003Z 291DEG 16KT 4497 9214 4500 9240 4495 9269 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Borghoff
3 follow-up statements
934 
WWUS53 KMPX 110017
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
717 PM CDT Mon Jul 10 2023

WIC033-093-109-110100-
/O.CON.KMPX.SV.W.0030.000000T0000Z-230711T0100Z/
Pierce WI-Dunn WI-St. Croix WI-
717 PM CDT Mon Jul 10 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHERN PIERCE...CENTRAL DUNN AND SOUTHERN ST. CROIX COUNTIES...

At 716 PM CDT, severe thunderstorms were located along a line
extending from 5 miles southwest of Wheeler to Woodville to near
River Falls, moving east at 35 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Trained weather spotters.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

These severe storms will be near...
  Boyceville and Wheeler around 720 PM CDT.
  Knapp around 730 PM CDT.
  Menomonie around 740 PM CDT.

Other locations impacted by these severe thunderstorms include
Beldenville, Cedar Falls, Hersey, Tainter Lake, Menomonie Airport,
Wilson, Hoffman Hills Rec Area, Martel and Downing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4482 9211 4472 9262 4487 9277 4494 9272
      4501 9246 4508 9181 4485 9172
TIME...MOT...LOC 0016Z 289DEG 31KT 4498 9197 4495 9225 4488 9259 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Borghoff
721 
WWUS53 KMPX 110032
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
732 PM CDT Mon Jul 10 2023

WIC033-093-109-110100-
/O.CON.KMPX.SV.W.0030.000000T0000Z-230711T0100Z/
Pierce WI-Dunn WI-St. Croix WI-
732 PM CDT Mon Jul 10 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHERN PIERCE...CENTRAL DUNN AND SOUTHEASTERN ST. CROIX
COUNTIES...

At 731 PM CDT, severe thunderstorms were located along a line
extending from near Menomonie to 5 miles southwest of Knapp to 6
miles east of River Falls, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

These severe storms will be near...
  Menomonie and Knapp around 735 PM CDT.

Other locations impacted by these severe thunderstorms include
Beldenville, Cedar Falls, Tainter Lake, Menomonie Airport, Hoffman
Hills Rec Area, Martel and Wilson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4482 9211 4472 9262 4481 9271 4486 9257
      4492 9235 4503 9179 4485 9172
TIME...MOT...LOC 0031Z 300DEG 19KT 4493 9188 4490 9216 4483 9250 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Borghoff
586 
WWUS53 KMPX 110048
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
748 PM CDT Mon Jul 10 2023

WIC033-093-109-110058-
/O.CAN.KMPX.SV.W.0030.000000T0000Z-230711T0100Z/
Pierce WI-Dunn WI-St. Croix WI-
748 PM CDT Mon Jul 10 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN PIERCE...CENTRAL DUNN
AND SOUTHEASTERN ST. CROIX COUNTIES IS CANCELLED...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Wisconsin.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
the Twin Cities.

LAT...LON 4482 9211 4472 9262 4481 9271 4486 9257
      4492 9235 4503 9179 4485 9172
TIME...MOT...LOC 0046Z 291DEG 16KT 4491 9179 4488 9207 4481 9241 

$$

Borghoff

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 6:04 PM CDT, 59 minutes earlier.

Area forecast discussion, Jul 10, 6:04 PM CDT, 59 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
604 PM CDT Mon Jul 10 2023

.MESOSCALE DISCUSSION...
Issued at 537 PM CDT Mon Jul 10 2023

CU development has been hard this afternoon. A few earlier updrafts
across central MN on the cold front in the vicinity of St Cloud
dissipated quickly and those currently in northwest WI are showing no
signs of vigorous development yet. Coverage has increased within the
last hour or two in western WI, so this will be an area to watch
over the next few hours as the cold front sags south. A watch is in
the process of being coordinated with SPC. The cold front has reached
a line from Cumberland, WI, to Hutchinson and Redwood Falls, MN.
Areas north of that line have ended their severe threat.

Another area to watch is along I-90 where CU has become better
established. There are also supercells in northwest IA that are left
movers that could build into far southern MN during the next few
hours.

&&

.DISCUSSION...(This evening through Monday)
Issued at 316 PM CDT Mon Jul 10 2023

KEY MESSAGES:

- Scattered thunderstorms late this afternoon into evening, best
  chance from the Twin Cities to the east into Wisconsin.

- After a much above normal day today, a cool down Tuesday and
  Wednesday with near normal for the rest of the period.

- Several chances for rain over the next week with the best chance
  coming Tuesday night.

This evening into tonight... A cold front is slowly moving south
across Minnesota and Wisconsin through the rest of the day into
tonight. Along and ahead of this front we should see CI late this
afternoon into early evening. Instability has been building through
the day today such that we will have at least two (instability and
lift) of the four ingredients for thunderstorms. The other two
moisture and shear are less certain. It is not a particularly moist
profile, but it should still be enough moisture for storms to form
today. Shear is maximized to the north behind the front and less
ahead of the front. So it appears to be more of a high CAPE low shear
setup which would favor pulsing storms and large hail as the main
threat. Severe winds are also a concern, especially if we see upscale
growth into a linear system along the cold front. With weak low
level shear and high LCLs tornadoes are not likely today. Based on
current CAM guidance CI is expected near the Twin Cities and into
Wisconsin around 5pm give or take an hour. Storms would continue to
fire, mainly in Wisconsin into the evening. Some storms could also
occur farther south in Minnesota, but the environment is not as
favorable.

Tuesday... Behind the front cooler and drier air will settle in with
below normal temperatures and dry weather during the day on Tuesday.
Heading into Tuesday night another system is expected to move
through the Upper Midwest. The likely track will likely be to our
south, but parts of southern Minnesota have a decent chance for
seeing rain as this comes through. The closer to the Iowa border the
better the chances for rain. Based on the track the best chance for
up to around a quarter of an inch of rain will be along the I-90
corridor in far southern Minnesota. Not a lot of instability, so
strong to severe is not expected. There should still be enough to see
thunderstorms form, which could lead to some localized heavier
rainfall.

Wednesday through Monday... Looking at Wednesday into Friday the forecast
stays close to the previous with 30% PoPs across the CWA with an
eventual decreasing chance for precipitation Friday afternoon into
the rest of the weekend. This precipition is caused by a zonal flow
across the region that eventually deepens into a short wave across
the Dakotas. This then will affect the Northern Plains with this
precipitation. While the chance for precipitation decreases after
Friday afternoon, there is still a slight chance with a trough
sitting over the Northern Plains. This could bring a few scattered
showers over the weekend as it moves into the Upper Midwest. All
storms after Monday have a low chance of being severe.

Temperatures will continue to be below normal on Wednesday, but a
warming trend will be present through the end of the week. Friday
into Sunday, maximum temperatures are in the low 80s with low
temperatures in the low to mid 60s. These temperatures will be near
normal.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 556 PM CDT Mon Jul 10 2023

Storms have finally formed along a frontal boundary extending from
northern Wisconsin back through the Twin Cities. However, thinking
that thunderstorm activity will only impact KEAU at this point. Winds
will become northerly behind the front with VFR conditions through
the period.

KMSP...Confidence in thunderstorm development for KMSP has decreased,
so have removed the TEMPO group. Still, a stray storm may approach
the terminal, so went with VCTS. Once the front moves through, no
additional concerns.

/OUTLOOK FOR KMSP/
WED...VFR, chc MVFR/-SHRA early. Wind E 5-10kts.
THU...VFR, chc MVFR/-TSRA. Wind W 10-15kts.
FRI...VFR, chc MVFR/-TSRA. Wind W 10-15kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...NDC/EAB
AVIATION...Dye
Hazardous weather outlook, Jul 10, 3:53 PM CDT, 3 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
353 PM CDT Mon Jul 10 2023

MNZ053-060>063-065>070-073>078-082>085-091>093-WIZ014>016-023>028-
112100-
Chisago-Hennepin-Anoka-Ramsey-Washington-Renville-McLeod-Sibley-
Carver-Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-
Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-Polk-
Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
353 PM CDT Mon Jul 10 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Scattered severe thunderstorms are possible this afternoon and
evening across southern Minnesota into western Wisconsin. The
primary hazard will be large hail with a lesser chance for
damaging wind gusts.

There will be an increased risk for heat illness for those active
outdoors late this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There are several low chances for thunderstorms Tuesday through
Sunday, but the risk for severe weather is low at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

MNZ041>045-047>052-054>059-064-112100-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Lac Qui Parle-Swift-Chippewa-Kandiyohi-
Meeker-Wright-Yellow Medicine-
353 PM CDT Mon Jul 10 2023

This Hazardous Weather Outlook is for portions of centraland west
central Minnesota.

.DAY ONE...Tonight.

Scattered severe thunderstorms are possible this afternoon and
evening across southern Minnesota into western Wisconsin. The
primary hazard will be large hail with a lesser chance for
damaging wind gusts.

There will be an increased risk for heat illness for those active
outdoors late this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There are several low chances for thunderstorms Tuesday through
Sunday, but the risk for severe weather is low at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

In the hours before

Local storm report, Jul 10, 6:18 PM CDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
618 PM CDT Mon Jul 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     Hail             4 E Weyerhaeuser        45.42N 91.33W
07/10/2023  E1.00 inch       Rusk               WI   Public

&&

MED
Special weather statement, Jul 10, 6:24 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
624 PM CDT Mon Jul 10 2023

MNZ093-102345-
Freeborn MN-
624 PM CDT Mon Jul 10 2023

...A strong thunderstorm will impact portions of central Freeborn
County through 645 PM CDT...

At 624 PM CDT, Doppler radar was tracking a strong thunderstorm over
Albert Lea, moving east at 25 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Clarks Grove around 635 PM CDT.
  Hayward around 640 PM CDT.

Other locations in the path of this storm include Hollandale.

This includes the following highways...
 Interstate 35 between mile markers 8 and 21.
 Interstate 90 between mile markers 148 and 173.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4362 9355 4374 9356 4385 9305 4359 9305
      4359 9306
TIME...MOT...LOC 2324Z 262DEG 23KT 4369 9340

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Dye
Local storm report, Jul 10, 6:49 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
649 PM CDT Mon Jul 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     Hail             Hawkins                 45.52N 90.71W
07/10/2023  M1.00 inch       Rusk               WI   Public

            Photo sent to news station.

&&

PEM
Local storm report, Jul 10, 6:52 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
652 PM CDT Mon Jul 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     Hail             4 SE Bruce              45.41N 91.22W
07/10/2023  M1.25 inch       Rusk               WI   Public

            Photo relayed via social media.

&&

PEM
Special weather statement, Jul 10, 6:54 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
654 PM CDT Mon Jul 10 2023

WIZ023>025-110030-
Pierce WI-St. Croix WI-Dunn WI-
654 PM CDT Mon Jul 10 2023

...Strong thunderstorms will impact portions of northern Pierce,
central Dunn and southern St. Croix Counties through 730 PM CDT...

At 654 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Glenwood City to near Hammond to near
Hudson. Movement was southeast at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Glenwood City around 700 PM CDT.
  Boyceville around 705 PM CDT.
  Baldwin and Knapp around 710 PM CDT.

Other locations in the path of these storms include Woodville and
Menomonie.

This includes Interstate 94 in Wisconsin between mile markers 1 and
56.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Wisconsin.

&&

LAT...LON 4483 9211 4474 9260 4485 9277 4490 9278
      4491 9276 4494 9275 4497 9276 4506 9263
      4509 9192 4488 9165 4484 9165
TIME...MOT...LOC 2354Z 293DEG 20KT 4499 9218 4504 9247 4494 9271

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Borghoff
Local storm report, Jul 10, 6:57 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
657 PM CDT Mon Jul 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     Hail             8 WSW Sheldon           45.29N 91.11W
07/10/2023  M1.75 inch       Chippewa           WI   Public

            Photo relayed via news station.

&&

PEM

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 7:19 PM CDTSevere Thunderstorm WarningMPXChippewa, Dunn26 min
Jul 10, 7:45 PM CDTSevere Thunderstorm WarningMPXDunn, Pepin, Pierce45 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.